How is drug-induced thrombocytopenia platelet disorder diagnosed?

Updated: Aug 05, 2017
  • Author: Perumal Thiagarajan, MD; Chief Editor: Srikanth Nagalla, MBBS, MS, FACP  more...
  • Print
Answer

Answer

The diagnosis of drug-induced thrombocytopenia is often empirical. A temporal relationship must be present between the initiation of the drug and the development of thrombocytopenia, with no other explanations for the thrombocytopenia. Recurrent thrombocytopenia following reexposure to the drug confirms the drug as the cause of thrombocytopenia.

Identifying the drug that is causing severe thrombocytopenia in an acutely ill patient who is taking multiple drugs is often challenging. A complete list of all available reports of drug-induced thrombocytopenia is available at Platelets on the Web.

Heparin causes a unique situation among drug-induced thrombocytopenias in that the antibodies also activate platelets and induce a hypercoagulable state. [11] See Heparin-Induced Thrombocytopenia.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!